The very thing you take to control your headache is what triggers a rebound headache. Think of it like the cure being worse than the disease. The pain medication you took for your headache is actually causing ANOTHER headache.
Not surprisingly rebound headaches can lead to other problems including anxiety, depression, irritability, and sleeplessness.
Rebound headaches are often triggered by overuse.
If prescription or over-the-counter drugs are taken too often or in greater amounts than recommended, this can lead to rebound headaches.
While prescription sedatives and tranquilizers can cause rebound headaches, more common sources include:
1. Analgesics that have caffeine. This would be products like Anacin, Excedrin, and others. Caffeine, a primary ingredient in many headache medicines, can be a double-edged sword. While it can temporarily relieve migraine pain, caffeine is often cited as migraine trigger. And taking medicine containing caffeine every day — as well as drinking caffeine-loaded beverages such as coffee or soft drinks — can lead to more frequent and severe headaches. This can be because of the caffeine overload, but you also might be experiencing caffeine withdrawal and not even know it. Caffeine headaches are a common sign of caffeine withdrawal.
2. Other compounds known to trigger rebound headaches include Butalbital compounds (Fioricet, Fiorinal, Phrenilin, etc.); Isometheptene compounds (Duradrin, Midrin, etc.); Decongestants (Afrin, Dristan, Sudafed, Tylenol Sinus, etc.); Ergotamines (D.II.E. 45, Ergomar, Migranal, Wigraine); Triptans (Amerge, Axert, Imitrex, Maxalt, Zomig); Opioids and related drugs (Darvocet, OxyContin, Percocet, Tylenol with codeine, etc.). Medications that include any form of codeine, such as Percocet, Tylenol 3, or Vicodin, must be used with care because they can cause dependency quickly.
Caffeine Headache Symptoms
How do you recognize a caffeine related rebound headache?
* Your headache occurs daily or almost daily (3 or 4 times a week).
* You often have headaches around the same time of the day or night
* You begin to notice evidence of an increasing tolerance to the effectiveness of analgesics over a period of time.
* You suffer withdrawal symptoms when you abruptly stop consuming all caffeine.
Caffeine Headache Recovery
If you have rebound headaches due to the overuse of medications, the only way to recover is to cease taking the drugs. The same is true of caffeine use. If you have becomes addicted to caffeine it won’t work like it used to. The only way to make caffeine work again is to stop being caffeine dependent.
If it is caffeine that is causing your rebound headaches, before deciding on whether you want to stop abruptly or gradually, the following need to be considered:
1. Make sure you consult with a physician before withdrawing from headache drugs. Certain non-headache medications, such as anti-anxiety drugs or beta-blockers, require gradual withdrawal.
2. The patient (you) may need to be hospitalized if the symptoms do not respond to treatment, or if they cause severe nausea and vomiting.
3. During the first few days, alternative medications may be administered. Examples of drugs that may be used include corticosteroids, dihydroergotamine (with or without metoclopramide), NSAIDs (in mild cases) or valproate.
4. Be aware that caffeine withdrawal symptoms have been known to last months in some cases. Quitting cold turkey is known to trigger the worst symptoms so it is important to pick a method that lets you gradually cut back.
CAFFEINEcontrol was made just for this purpose. To gradually cut back so you don’t have to suffer as you transition off caffeine.
Good News For Caffeine Headache Sufferers
Many patients experience long-term relief from all headaches after eliminating caffeine. The conclusion of one study showed that over 80% of rebound headache patients significantly improved 4 months after withdrawal.